Q. I have been taking thyroid hormones (first Synthroid and then Levoxyl) for more than 15 years. My doctor has recently started lowering my dose because he is concerned that the extra thyroid might weaken my bones.
Ever since the dosage was reduced I have had many troubling symptoms. My cholesterol is going up and so is my weight, although I am exercising and eating carefully. I am tired, cold and depressed most of the time. My skin is dry and my fingertips have painful cracks and my nails are splitting. My hair is thinning and my eyebrows are fading away. Along with all that, I have absolutely no interest in sex. What can I do?
A. Although excess thyroid hormone can weaken bones and contribute to osteoporosis, getting the dose just right is essential for good health. All the symptoms you have described could be linked to insufficient thyroid activity.
We are sending you our Guide to Thyroid Hormones with information on how to interpret thyroid lab results as well as treatment options so you can discuss this with your doctor.